AMARILLO, TX (KFDA) - The deadly drug Fentanyl is making its way closer to our area.
Fentanyl is said to be 50 to 100 times more potent than heroin and officials are now educating the public on the consequences of using or even coming in contact with this drug.
It was made to help lessen the pain for those in the final phases of diseases like cancer, or for anesthesia. But now Fentanyl is being used recreationally among drug users, as is it becoming more accessible in street form, mostly from Mexico and China.
"People who are not looking for it are actually getting exposed to it," says Dr. Jeanie Jaramillo-Stametz with the Texas-Panhandle Poison Center. "So maybe they're looking for heroin or cocaine and when they use that drug, it actually has Fentanyl cut into it."
This poses a huge problem, as the drug is known to stop a person's breathing.
To top it off...reports say the drug can be absorbed through the skin or inhaled if it becomes airborne. Not only is this dangerous for human law enforcement, but the concerns extend to K-9s.
"Police dogs are trained to take big whiffs and smell for narcotics or anything like that, so it is definitely a hazard for K-9s also," says APD Officer Jeb Hilton.
Though we have not seen any cases here, officers are prepared, especially considering last week's major bust in Lubbock.
"Our narcotics officers are very well trained," says Hilton. "They go to classes all the time, they're always learning the new thing that's out there and how to handle it. They're all hazmat trained and do a really good job of keeping up with what's new on that."
There have been 70 Fentanyl cases reported to the Poison Center in Texas this year. However, this does not include visits to the emergency room, as they usually do not report these as poisonings.
"When it's used for cancer pain, it's very strong," says Jaramillo-Stametz. "It has to be used more towards a last line measure for pain rather than a first line, so if you're someone who has never taken fentanyl before and you take it, it's very likely that it will make you stop breathing which obviously leads to death if nothing is done quickly."
In August, a new law was implemented that now allows anyone to go into a pharmacy and request a drug that reverses the effects of Fentanyl in case of overdoses.